Heat, Wayne
- When
- July 30, 10:00 AM CST to 5:00 PM CST
- Where
- Wayne forecast zone
- Reported by
- AWOS
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
The combination of high temperatures in the mid 90's and high humidity resulted in hazardous heat indices in the 105 to 110 degree range across parts of southeast Missouri. These high readings were confined to areas along and southwest of a line from New Madrid to Dexter to Greenville.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The combination of high temperatures in the mid 90's and high humidity resulted in hazardous heat indices in the 105 to 110 degree range across parts of southeast Missouri. These high readings were confined to areas along and southwest of a line from New Madrid to Dexter to Greenville. Locally even higher heat indices from 110 to 113 were observed over the Ozark foothills counties of Carter and Ripley. A weak cold front made its way southward across southeast Missouri, but not fast enough to prevent another afternoon of hazardous heat indices.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 30, 5:52 AM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
652 AM CDT Fri Jul 30 2021
.UPDATE...
Issued at 652 AM CDT Fri Jul 30 2021
Updated aviation discussion for 12Z TAFs.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 252 AM CDT Fri Jul 30 2021
Currently dealing with dissipating convection associated with a
southward moving cold front, but the activity remained below severe
limits although the lightning had been fairly frequent. As we head
further into this morning, the front should continue to sag
southward. The main axis of moisture and lift during the morning
hours should reside across parts of southeast Missouri, far southern
Illinois and into parts of western Kentucky (mainly the southern
parts). By this afternoon, rain chances should be mainly confined to
parts of southeast Missouri and maybe a small chunk of extreme west
KY (Purchase Area).
During the day, much drier air is expected to filter south into the
area from the north behind the cold front. In fact, as we head into
the afternoon and evening hours, there will likely be pretty decent
spread in dew points from southwest to northeast across the region.
In addition, our high temperatures will also be lowered a bit with
this change in air mass, with mid 80s expected across much of
southern Illinois, southwest IN and the northern Pennyrile region of
west Kentucky. However, the heat will remain in place for the Ozark
foothills region of southeast Missouri. There is some concern for
temperatures to fail to reach the lower to mid 90s in spots due to
clouds and rain, but given the high dew points in place, it won't
take too much to reach the heat advisory criteria, especially in
Carter/Ripley counties, so will leave current advisory alone for now
and let day shift reevaluate.
While the trend will be for decreasing coverage of showers and
storms by tonight, we may have to deal with some lingering
convection early in the evening. However, the signal is for much of
the overnight hours to be dry.
Our attention then turns to more convection approaching us from the
northwest on Saturday into Saturday night. Models have been hinting
for several days now of energy dropping southeast in the northwest
flow aloft along with a weak surface boundary. A round or two of
showers and storms will be likely Saturday into Saturday night. The
first round will possibly arrive Saturday morning across parts of
southern Illinois and maybe parts of southeast MO and southwest IN.
Chances increase through the rest of the day for this activity to
creep further into the region. Additional convection is likely as we
head into Saturday evening and overnight. However, exactly where the
highest axis of coverage will be, continues to waver with model
runs. A lot will depend on exactly where the front will be set up by
then. The location of the highest PoPs will continue to be in flux
until models settle on a more cohesive solution.
However, a signal that has been strong, is that we should be seeing
a decreasing trend in the rain chances on Sunday, as high pressure
to our north does a good job shoving the front and associated deeper
moisture to our south. Best lingering rain chances will be in the
morning and across the southern half of the area.
.LONG TERM...(Monday through Thursday)
Issued at 252 AM CDT Fri Jul 30 2021
The upcoming week is looking fairly dry and cooler as high
pressure dominates. Highs are expected to be in the 80s to start
out the week and gradually warming back up into the mid 80s by
Thursday. Dew points will remain fairly low for this time of year
and result in fairly comfortable humidity levels. Night time lows
will drop into the upper 50s to lower 60s across much of the area
for a good part of the week.
&&
.AVIATION...
Issued at 652 AM CDT Fri Jul 30 2021
A cold front will shift south of the region by afternoon. Before
it does, a narrow band of patchy MVFR ceilings may impact the
forecast terminals for a couple hours through the morning. VFR
conditions should prevail this afternoon into tonight. Winds will
become northeast at 5 to 10 knots today, diminishing to around 5
knots tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Heat Advisory from 11 AM this morning to 6 PM CDT this evening
for MOZ100-107>110-114.
IN...None.
KY...None.
&&
UPDATE...RJP
SHORT TERM...CW
LONG TERM...CW
AVIATION...RJPHazardous Weather Outlook National Weather Service Paducah KY 327 AM CDT Fri Jul 30 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 327 AM CDT Fri Jul 30 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Heat Advisory is in effect from 11 AM to 6 PM today for portions of southeast Missouri. Refer to the text of the advisory for details. There will be a chance for additional thunderstorms to develop across mainly parts of southeast Missouri and far west Kentucky today. Heavy downpours and lightning are the main hazards expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible across much of the area Saturday into Saturday night. Lingering thunderstorm chances will exist on Sunday, but these chances will be rapidly diminishing as we head into Sunday afternoon. Heavy rainfall and lightning are the main hazards expected at this time. However, an isolated strong to severe storm cannot be ruled out Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The national radar mosaic for the moment the first event began.
4 heat, 2 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968446, 968447, 968448, 968449, 968450, 968451.